Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages

Trending

VIEW ALL »

What Every Man Needs to Know if He’s Taking Testosterone Replacement Drugs

by

The Link Between Testosterone Replacement Drugs and Heart Attacks Are you a man thinking about taking an ED drug or other testosterone products? Heed this: Testosterone therapy could increase your risk of heart disease. And the Food and Drug Administration finally wants you to know.

Last year the government agency decided to look into the possibility that testosterone products such as drugs that treat erectile dysfunction could increase the risk of cardiovascular events (think: heart attacks and stroke). This came on the heels of a UCLA study that found that testosterone therapy could increase the incidence of a heart attack in men under 65 twofold, and could double the risk in men over 65. And this wasn’t any small study. The researchers looked at the health records of 55,593 men who were prescribed these therapies. What’s more: the findings backed up those of three smaller studies that raised similar concerns over men taking these drugs and their increased risk of cardiovascular events.

Sponsored Link

Unique Fatty Acid Slows Aging and Protects You From Dehydration

Like many Americans, as much as you may have come to accept the inevitability of getting older, you probably don’t like noticing signs of aging such as wrinkles, vision loss, aching joints, fatigue and more.

But what most people — doctors included — don’t realize is these seemingly innocuous symptoms can stem from a simple hidden cause that can easily be corrected.

Keep Reading…

How could this happen? Turns out that those drug approvals were based on short-term studies. Sure, they showed that they could raise testosterone levels but they didn’t prove to improve overall health. It has been known for a while that testosterone raises blood pressure. We know from Hormone Replacement Therapy (HRT) that testosterone can increase the risk of a cardiovascular event occurring in women—a population that is thought to suffer less heart disease risk than men. So why wouldn’t anyone think that the hormone could have the same effect in men?

Just this month, the FDA decided to make drug makers warn their patients that testosterone products could increase their risk of heart attacks and strokes, and that these products may not help low testosterone levels that may occur because of age. The agency is also requiring the makers of these drugs to conduct long-term studies to clarify the products’ effects on health. And it only took them a year.


Carey Rossi is a writer and editor with 10 years of experience covering all aspects of nutrition and fitness. She was the editor-in-chief of Better Nutrition, a shopping magazine for natural living, and the founding editor of Muscle & Fitness Hers. In addition, her work has appeared in Muscle & Fitness, Looking Good Now, Healthy Family, Vegetarian Times and Natural Health. She is the author of No More Diets Ever, Lose Weight the Natural Way.


Healthy Living Starts Here

Never miss out on valuable information. Subscribe to our newsletter today!



Leave a Comment Below


5 responses to “What Every Man Needs to Know if He’s Taking Testosterone Replacement Drugs”

  1. Karl Arman says:

    Who do we believe.?.this is from PubMed

    http://www.ncbi.nlm.nih.gov/pubmed/25749966#

    • primecortex says:

      KARL :

      Part of the answer lies in the details of the abstract;
      ” … observational studies have suggested an increased cardiovascular risk in elderly men receiving often ” supra-therapeutic” doses of testosterone. ”

      This statement directly reverts back to my post. The laboratory serum normal range of both total and true free T is large, and correlates poorly with clinical response both pre and intra-therapy. It is unsafe to simply just continue to push up the treatment therapy until the patient is happy with the myriad of desired clinical responses.

      It is essential to discover the lowest free T level which results in clinical improvement at the lowest estradiol level. Some individuals may not adequately respond to high serum levels of testosterone and continuing to push the level will result in testosterone dumping, i.e.. increased aromatase activity causing dangerous coagulopathy complications from elevated estrogens, particularly estradiol.

      There is an excellent eBook entitled Maximum Manhood by Bill Gottlieb. He discusses a wealth of scientific literature which supports the positive cardiovascular benefits of healthy normal T levels.

      My addition to it all …. “Monitor estradiol levels as well, and take the pumpkin seed, must be aqueous phase, extract. ”

      THEN it is perfectly safe and CV beneficial to increase your testosterone level by simply monitored properly !

      J.A.Winfield,MD.PhD.

  2. Gerald Skade says:

    ” increase the incidence of a heart attack in men under 65, twofold and could double the risk in men over 65.” Please review the use of rates, ratios, multipliers and percentages to make your statements comprehensible. :”Double”,” twofold”, “100% increase”, “twice as many” all mean the same rate of increase, unless modified by another word or explanatory phrase.

  3. J.A.Winfield,MD.PhD. says:

    Josh:
    The answer to this dilemma lies in understanding the biochemical pathways which can lead to the clinical obsessed complications. A brief piece of historical science is most applicable here. The higher dose estrogen and progesterone BC pills lead to dangerous increases in clotting disorders in woman who then suffered heart attacks from coronary artery occlusion, strokes, and DVT’s leading to death from pulmonary embolism. The underlying offender was excessive ESTRADIOL with all its cascade of clotting disorders.

    In aging males when you over supply the biological pathways with excessive testosterone, the male metabolism converts extra free testosterone to estradiol.
    The offending enzyme is aromatase, which de-methylates the testosterone to estradiol.
    It is the over dosing of testosterone, causing elevations in the estrogens which leads to the observed side effects, virtually identical to those seen with the high dose BC’s.

    First and foremost, ANY MALE USING CONVENTIONAL OR ALTERNATIVE MEDICINE TREATMENTS TO RAISE THEIR TESTOSTERONE, SHOULD ALL HAVE BIANNUAL ESTRADIOL LEVELS CHECKED WITH THEIR TESTOSTERONE LELVELS. By monitoring the estradiol level, you can assess the balance between “clinically” adequate testosterone replacement, and excessive amounts leading to metabolic spilling of unneeded testosterone into the estrogen pathways.

    The really good news is that the aqueous phase extract of pumpkin seeds is a naturally occuring aromatase inhibitor. There are Big Pharma medications, but they have side effects as well. It can be purchased as a supplement from several quality companies.

    Therefore the SAFE solution to testosterone replacement is to first have a real “free” testosterone level checked using a direct RIA assay; you must specifically ask for this because the standard free T is calculated percentage of the total measured testosterone, not the actual circulating concentration of biologically active free T. The patients estradiol level as a base line should also be determined. Once therapy is started, one can gradually increase the testosterone dose and then monitor clinical responses. Actual RIA free T level has a large behavioral variation range, so its necessary to careful assess both desired clinical benefits against changing testosterone and estradiol levels. The estradiol level becomes the break point in further dose /therapy escalation or necessary reduction of therapy, should the estradiol levels become abnormal.

    The embolic risks with elevating testosterone levels can be virtually and safely completely avoided as long as the patients estradiol levels are not elevated from the testosterone therapy.

    J.A.Winfield,MD.PhD.

    • Rowena Farley, RN says:

      Dr. Winfield,
      Thanks so much for this information. My husband had a cardiac event after being on Testosterone replacement by injection for over 2 years. I so wish our doctor had told us more, and I feel guilty for researching more. I am forwarding this information to the physician today.

      Rowena Farley, RN